Facebook Pixel

Implantation bleeding, morning after pill side effects or IUD side effects?

By September 1, 2016 - 3:09am
Rate This

I got the mirena IUD inserted last Tuesday, and was told not to have unprotected sex until 7 days later.
Anyway, on Friday night (of the same week) I didn't use protection (against recommendation - stupid me) so I bought a morning after pill and I took it on early Sunday morning, because I also did it again Saturday night as I had the pill... (I know I'm stupid)

Now it's like 5/6 days later from the weekend (Thursday) and all day I've had intense cramps and felt nauseous, and have just noticed pink/brown spotting.

It's the first time I've had spotting or cramps since I got the mirena IUD inserted.

I know that I mplantation bleeding usually comes 3-6 days after conception, and then it's accompanied by cramps and nausea, so this is making me believe that what I'm noticing now is in fact implantation bleeding.

Is there a chance it could be from the IUD though?
I really don't want to be pregnant and would just like some opinions on the situation as it is not helping my anxiety!

Thanks in advance.

Add a Comment1 Comments


Hello Chole644,

Welcome to the EmpowHER community. Thank you for coming to us with your concern and for our advice.

I suggest you contact your gynecologist today. Put aside any concern about being judged and tell your physician what happened. Your doctor is your best resource person.

Implantation bleeding occurs about six to 12 days following conception. Some women who experience this will also have mild cramping, but no nausea.

When the embryo implants in the uterus, it can disrupt tiny blood vessels in the spot that it attaches. This won’t cause any problems (the endometrium recovers!) but some women will experience light bleeding, from pink to red to brown discharge.

According to the Mirena website, you may experience frequent spotting or light bleeding for the first three to six months of having the IUD placed.

Most of the time, there is no reason to worry if you bleed after taking emergency contraceptive pills. Although not a common side effect, the hormones in the pills (either progestin alone or progestin combined with estrogen) can cause some women to bleed at unexpected times.

Chole644, the spotting can be caused by any one of these things. Do check in with your gynecologist.


September 1, 2016 - 8:21am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!